Alert archive / New York / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Binghamton, NY

June 16, 2001Broome County, Chenango County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 16, 2001, 9:23 PM EDT for Broome County, Chenango County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 16, 2001, 9:23 PM EDT (01:23 UTC)
Expired
Jun 17, 2001, 12:30 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Broome County, NY, Chenango County, NY

The radar

The Binghamton radar (KBGM), 18 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 170128
FFWBGM
NYC007-017-170430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
923 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHENANGO COUNTY IN CENTRAL NEW YORK.
  BROOME COUNTY IN CENTRAL NEW YORK.

* UNTIL 1230 AM EDT.

* AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
SOME HEAVY SHOWERS CONTINUED TO AFFECT EASTERN PORTIONS OF BOTH 
BROOME AND CHENANGO COUNTIES.  THESE LOCALLY HEAVIER SHOWERS WILL 
SLOWLY WIND DOWN LATE THIS EVENING, BUT SINCE FLOODING PROBLEMS 
CONTINUE TO BE REPORTED THROUGHOUT BOTH COUNTIES, WATER LEVELS WILL 
STAY HIGH OVER THE NEAR TERM. 

DOPPLER RADAR ESTIMATES AND SPOTTER REPORTS INDICATE THAT BETWEEN 
TWO AND A HALF /2.50/ AND FOUR AND A HALF /4.50/ INCHES OF RAIN HAS 
FALLEN IN THE WARNING AREA SINCE LATE THIS AFTERNOON. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

LAT...LON 4219 7610 4207 7593 4243 7535 4262 7561

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 5:25 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 16, 5:25 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
525 PM EDT SAT JUN 16 2001

HAVE UPDATED THE ZONES TO INCLUDE THE MENTION OF HEAVY RAIN. HAVE
ALSO ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE FA EXCEPT THE WESTERN
MOST ZONES AND N ONEIDA COUNTY. IN THESE AREAS THE HEAVIEST RAINS
HAVE ALREADY SHIFTED EAST OR ARE EXPECTED TO REMAIN SOUTH. SPOTTERS
HAVE REPORTED RAINFALL RATES OF 1 TO 3 INCHES AN HOUR IN SOME
PLACES. THE RUC MODEL INDICATES THE CONVECTION WILL BE SLOW TO MOVE
EAST.

.BGM...FLASH FLOOD WATCH THIS EVENING NYZ017-024-025-055-PAZ038
       FLASH FLOOD WATCH UNTIL MIDNIGHT NYZ018-036-037-044-045-056
                                        PAZ039-043-044-047
       FLASH FLOOD WATCH TONIGHT NY046-057-062-PAZ040-048

SMF

In the hours before

Local storm report, Jun 16, 8:04 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
804 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    TROY                      PA   FLASH FLOODS
06/16/01   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT. ROUTE 14 WASHED
                                          OUT.

0600 PM    WYSOX                     PA   FLASH FLOODS
06/16/01   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT. ROUTE 187
                                          WASHED OUT.

0720 PM    MAINE                     NY   FLASH FLOODS
06/16/01   BROOME                         REPORTED BY EMERGENCY
                                          MANAGEMENT. SEVERAL ROADS
                                          WASHED OUT IN THE TOWNS OF
                                          MAINE, CHENANGO AND BARKER.

0720 PM    SMITHVILLE FLATS          NY   FLASH FLOODS
06/16/01   CHENANGO                       REPORTED BY EMERGENCY
                                          MANAGEMENT. SEVERAL ROADS
                                          WASHED OUT. UNKNOWN CREEK
                                          OVERFLOWED WITH HOUSE
                                          EVACPUATED.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:45 PM EDTFlash Flood WarningBGMSullivan3 hr

Nearby

Flash Flood Warnings in New York, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.